Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

June 28, 2024Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2024, 8:19 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2024, 8:19 PM CDT (01:19 UTC)
Expired
Jun 28, 2024, 9:00 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 62 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:27 PM CDTHAIL 1Binford, NDBroadcast Media relayed a report of quarter sized hail in BinFord, ND.
Jun 28, 8:35 PM CDTTSTM WND GST 592 Sse Cooperstown, NDAWOS station KS32 Cooperstown AP ND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS53 KFGF 290119
SVRFGF
NDC039-091-290200-
/O.NEW.KFGF.SV.W.0065.240629T0119Z-240629T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
819 PM CDT Fri Jun 28 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Griggs County in southeastern North Dakota...
  Central Steele County in southeastern North Dakota...

* Until 900 PM CDT.

* At 819 PM CDT, a severe thunderstorm was located over Binford, or
  37 miles east of Carrington, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cooperstown, Golden Lake, Finley, Binford, Red Willow Lake, Sharon,
  and Jessie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9844 4767 9838 4758 9754 4732 9763
      4750 9850
TIME...MOT...LOC 0119Z 283DEG 35KT 4757 9834 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VG
2 follow-up statements
470 
WWUS53 KFGF 290133
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
833 PM CDT Fri Jun 28 2024

NDC039-091-290200-
/O.CON.KFGF.SV.W.0065.000000T0000Z-240629T0200Z/
Griggs ND-Steele ND-
833 PM CDT Fri Jun 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GRIGGS AND CENTRAL STEELE COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Jessie, or 42
miles north of Valley City, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cooperstown, Golden Lake, Finley, Sharon, Jessie, Blabon, and
Sherbrooke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4758 9754 4732 9763 4746 9833 4766 9827
TIME...MOT...LOC 0133Z 283DEG 35KT 4754 9814 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VG
441 
WWUS53 KFGF 290148
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
848 PM CDT Fri Jun 28 2024

NDC039-091-290200-
/O.CON.KFGF.SV.W.0065.000000T0000Z-240629T0200Z/
Griggs ND-Steele ND-
848 PM CDT Fri Jun 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GRIGGS AND CENTRAL STEELE COUNTIES...

At 847 PM CDT, a severe thunderstorm was located near Sharon, or 43
miles north of Valley City, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cooperstown, Golden Lake, Finley, Sharon, Blabon, and Sherbrooke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4758 9754 4732 9763 4742 9814 4764 9806
TIME...MOT...LOC 0147Z 274DEG 37KT 4755 9789 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:54 PM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Isolated severe thunderstorms this evening with the main threats being 1" hail and 60 mph winds.
  • Another chance for severe storms Monday with a 15% outline from the SPC
Area forecast discussion, Jun 28, 6:54 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Isolated severe thunderstorms this evening with the main
  threats being 1" hail and 60 mph winds.

- Another chance for severe storms Monday with a 15% outline
  from the SPC

&&

.UPDATE...
Issued at 654 PM CDT Fri Jun 28 2024

Thunderstorms continue to move into the Devils Lake Basin this
evening. Lightning activity has increased over the past hour as
the upper low approaches from the west. CAMs continue to
develop a few stronger storms over the next several hours, with
output being rather consistent in the last few model runs. Thus
far, mode seems to be favoring more clusters and fewer discrete
cells, although we still cannot rule that out at this point,
especially if storms are able to form along a stronger boundary
or axis of instability. As such, we are keeping a mention of
large hail, damaging wind gusts, and a low chance for tornadoes.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jun 28 2024

...Synopsis...

Current water vapor paints a well defined upper low centered in far
northeast Montana atop a 100kt jet streak and 50kt 500mb flow over
the Dakotas. Overnight convection has moved into northeast Minnesota
with an inverted trough extending back west towards the upper low
putting a deformation zone overhead between the two areas of low
pressure. Strong 925mb northerly CAA to the north of the trough
combined with westerly 700mb CAA to the south is resulting in a
strengthening frontal circulation which will be the focus for the
evening severe threat as the upper low drifts east with the upper
flow. Moving through the period we see the depart of  the upper low
and short term ridging with quick transition to SW/W flow aloft as
Central US ridging builds through next week though being centered
more over the gulf coast than the plains lowers confidence in how
much this will steer passing wave activity into our region vs
further south.

- Today's Severe Threat

Along the trough interesting shear profiles with N/NE surface winds
along the boundary and W/SW flow above 850mb will lead to straight
hodographs with RM vectors paralleling the boundary. The shear
overall along the front should favor discrete convection with MLCAPE
of 500-1000 J/KG and bulk shear of 40-50 knots supporting a greater
than 1" hail threat. Also seeing support for weak funnels and maybe
a tor or two if things align but this is conditional on enough sfc
heating (should happen) and storm(s) existing in the vorticity rich
environment along the boundary (much more uncertain). Traveling
further south into southeast North Dakota weaker mid level winds
will favor upscale/linear growth along a cold front aloft with
steeper near sfc lapse rates and higher DCAPE leading to a
predominant wind and hail threat as opposed to the tornado potential
further north along the boundary extending from the near Minot
towards the central Red River Valley. Expecting storms to form as
early as 6pm in north central North Dakota and last until around
midnight as they track ESE through the valley. Lastly a purely
linear/cluster mode seems a low end probability with CAMs coming
into stronger agreement on storm scale evolution.

Breezy conditions as the upper low departs tomorrow with high
pressure emerging from the Rockies leaving the forecast area in 20-
25 kt northerly flow before winds calm as the high moves overhead
Saturday night. Ridging will be short lived however with SW flow
aloft on the back side of the ridge with southerly 850mb flow
developing across the northern plains in advance of a developing low
with agreement from global ensembles as 75% of members show a >35kt
850mb jet Sunday night across the Valley.

- Monday Severe Threat

The uncertainties with Monday are aplenty though the scenarios for
severe convection still exist. The main factor that will eventually
decide where the threat is and its severity will be the location of
the sfc low and attendant fronts. Currently ensembles show a low
somewhere in the vicinity of Lake Manitoba and Winnipeg with a cold
front extending south to the NE/SD border where the intersecting
trailing cold front and eastward extending warm front may be
located. Again this will very likely change though the current SPC
outlook seems to key off the potential for isolated convection off
the cold front in our area with more widespread convection with the
southern low where much better thermodynamics and instability will
exist. CSU ML does give a large 15% for much the high plains with a
60-65 CWASP values, 55-65 roughly correlates to an SPC marginal with
a slight in the 65-70 range.

Beyond Monday ensembles diverge with confidence decreasing. The main
points will be the continued presence of southwest flow aloft and
above average PWATs through the remainder of the week (average is
around 1" now). Overall look to see rain chances to end the week
with seasonal temps in the 70/80s for highs and 50s/low 60s for
lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Jun 28 2024

Showers and thunderstorms are possible heading through the
evening and early overnight hours. KDVL is expected to see VCTS
starting as early as 01Z as storms in central North Dakota move
to the east and southeast. Strong to severe storms are possible,
and could cause impacts to aviation. VFR ceilings are expected
to fall into MVFR and IFR categories during the overnight period
as an upper low brings low stratus to the area following this
evenings thunderstorms. There remains about a 20 percent chance
for LIFR conditions after 06Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Lynch
DISCUSSION...TT
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 3:13 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
313 PM CDT Fri Jun 28 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
313 PM CDT Fri Jun 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail to the size of quarters, 60
mph winds, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for severe thunderstorms Monday across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Special weather statement, Jun 28, 6:58 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
658 PM CDT Fri Jun 28 2024

NDZ014-290030-
Benson ND-
658 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENSON COUNTY
THROUGH 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maddock, or 23 miles northeast of Harvey, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Maddock, Minnewaukan, Oberon, and Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4811 9964 4811 9909 4785 9914 4785 9918
      4793 9967
TIME...MOT...LOC 2358Z 276DEG 23KT 4801 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Special weather statement, Jun 28, 7:48 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Fri Jun 28 2024

NDZ024-026-028-290115-
Griggs ND-Nelson ND-Eddy ND-
748 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES THROUGH 815 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Grace City, or 22 miles northeast of Carrington,
moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Binford, Red Willow Lake, and Mose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4775 9885 4775 9822 4748 9827 4751 9850
      4759 9850 4759 9888
TIME...MOT...LOC 0048Z 276DEG 30KT 4766 9876

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:48 PM CDTSpecial Weather StatementFGFEddy27 min
Jun 28, 8:59 PM CDTSevere Thunderstorm WarningFGFSteele, Traill46 min
Jun 28, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFTraill42 min
Jun 29, 8:24 AM CDTRiver Flood WarningFGFCass6 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.